Alert archive / Colorado / High Wind Watches in 2022
High Wind Watch 7, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at May 7, 2022, 2:51 PM MDT for 9 counties in Colorado. It took effect at May 9, 2022, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 7, 2022, 2:51 PM MDT (20:51 UTC)
- In effect from
- May 9, 2022, 12:00 AM MDT
- Expired
- May 8, 2022, 4:07 AM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3577 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS75 KPUB 072051 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 251 PM MDT Sat May 7 2022 COZ072>075-078>080-087-088-080500- /O.NEW.KPUB.HW.A.0007.220509T0600Z-220509T1500Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 251 PM MDT Sat May 7 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph across the lower elevations and up to 80 mph over the higher terrain. * WHERE...Sangre de Cristo Mountains...Wet Mountains...Wet Mountain Valley and the southern I-25 Corridor including Walsenburg and Trinidad. * WHEN...From late Sunday night through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines, leading to possible power outages. Travel could be difficult, especially for high profile vehicles on north to south orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
903 WWUS75 KPUB 080441 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1041 PM MDT Sat May 7 2022 COZ072>075-078>080-087-088-081245- /O.CON.KPUB.HW.A.0007.220509T0600Z-220509T1500Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 1041 PM MDT Sat May 7 2022 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph across the lower elevations and up to 80 mph over the higher terrain. * WHERE...Sangre de Cristo Mountains...Wet Mountains...Wet Mountain Valley and the southern I-25 Corridor including Walsenburg and Trinidad. * WHEN...From late Sunday night through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines, leading to possible power outages. Travel could be difficult, especially for high profile vehicles on north to south orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
321 WWUS75 KPUB 081007 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 407 AM MDT Sun May 8 2022 COZ072>075-078>080-087-088-081815- /O.UPG.KPUB.HW.A.0007.220509T0600Z-220509T1500Z/ /O.NEW.KPUB.HW.W.0013.220509T0000Z-220509T1800Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 407 AM MDT Sun May 8 2022 ...HIGH WIND WARNING HAS BEEN ISSUED FROM 6 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...Southwest winds 40 to 50 mph with gusts up to 85 mph expected. * WHERE...The Sangre de Cristo Mountains, Wet Mountain Valley, Wet Mountains, and Huerfano and Western Las Animas Counties. * WHEN...From 6 PM this evening to noon MDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ COZ069>071-081815- /O.NEW.KPUB.HW.W.0013.220508T2100Z-220509T1800Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 407 AM MDT Sun May 8 2022 ...HIGH WIND WARNING HAS BEEN ISSUED FROM 3 PM THIS AFTERNOON TO NOON MDT MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...The San Luis Valley. * WHEN...From 3 PM this afternoon to noon MDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. Periods of blowing dust could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ COZ077-083>085-081815- /O.NEW.KPUB.HW.A.0008.220509T0300Z-220509T1800Z/ Western/Central Fremont County Below 8500 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 407 AM MDT Sun May 8 2022 ...HIGH WIND WATCH HAS BEEN ISSUED FROM THIS EVENING THROUGH MONDAY MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...El Paso County, and Fremont and Teller Counties below 8500 Feet. * WHEN...From this evening through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ COZ076-081-082-081815- /O.NEW.KPUB.HW.A.0008.220509T0300Z-220509T1800Z/ Northwestern Fremont County Above 8500 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- 407 AM MDT Sun May 8 2022 ...HIGH WIND WATCH HAS BEEN ISSUED FROM THIS EVENING THROUGH MONDAY MORNING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph possible. * WHERE...Fremont and Teller Counties above 8500 Feet. * WHEN...From this evening through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at May 7, 11:14 AM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 7, 11:14 AM MDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1114 AM MDT Sat May 7 2022 .UPDATE... Issued at 945 AM MDT Sat May 7 2022 Updated to upgrade the Fire Weather Watch for Sunday to a Red Flag Warning. Also adjusted the ending time based on expected poor humidity recoveries and gusty winds continuing well into the evening. High wind potential looks to be increasing for Sunday night into Monday morning over the mountains and lee slopes, and with humidity recoveries of only 20-25 percent, we could see critical fire weather conditions beyond the midnight end time. Mozley && .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Sat May 7 2022 Key Messages: 1) Widespread Critical Fire Weather Conditions today into tonight. 2) Very warm today. 3) Mountain wave possible, especially southern Sangres tonight which could bring localized strong downslope winds to immediate eastern slopes of S Sangres. Currently... On the synoptic scale, an unseasonably strong jet was pushing onshore of the western CONUS. Mid level ridge axis was over the region at this time, and this pattern will shift to southwesterly flow and begin increasing significantly during this period. At this time (3 AM) skies were primarily clear over the region and temperatures were mild, with readings in the 50s to L60s plains, and 40s in the larger valleys. Mtns were in the 30s and 40s. Today.... Main concern is fire weather. Very warm air is pushing in in advance of the strong jet to our west. Maximum temps today are going to get well into the 90s across most of the plains, with temps 97-98 likely in the lower Ark Rvr valley sections of the plains, especially in the KLHX region extending into far SE CO. Winds will be on the increase across the plains, and will become southwesterly at 15 to 25 mph with gusts in the 30 to 35 mph range. Over the far eastern plains winds will be more southerly, but will be just as strong, but RH values will be a bit higher over the far easter counties. RH values all areas will become critical, with many single digit RH values by alter in the afternoon over the plains. Over the mountains and valleys, winds will be strong, with sustained winds in the larger valleys of 20 to 30 mph with gusts to 40 to 45 mph, while in the mountains winds will be 20 to 40 mph with gusts to 50 to 60 mph. RH values will be at critical values in the valleys and most of the higher mountain terrain. NOTE: Forest Service has now added the San Juans into the critical fuels category, and the fire weather hilites now include this area in the fire weather watches and warnings. Records for today, May 7th for the 3 primary climate stations are: 81F at KALS (2009,1989,1934), 87F at KCOS (1963) and 93F at KPUB (1989,1963). Forecast highs for KALS, KCOS and KPUB are 81, 87 and 94 respectively. Please do not do anything outside today that may initiate a wildfire. Tonight... The primary concern tonight will be for the potential for a mountain wave wind event to set up over the southern Sangre De Cristos. Hi res guidance is showing winds approaching high wind criteria (for the mtns, 75 mph) over and immediately to the east of the southern Sangres. Higher winds were also indicated for the southerns sections of the Wets, and for the San Juans generally south of KCPW. This area will have to be watched closely, and high wind hilites may be needed for these regions (especially the southern Sangres). Otherwise, Red Flag conditions will last into the evening hours over the region, especially the Raton Mesa region/S Sangres area. I would not be surprised if the warning may be need to be extended in these areas. A weak disturbance will be moving to the east, north of the region. This system MAY bring a chance of a passing shower/-TSRA over the central mountains (especially N of Cottonwood Pass) this evening. Any CG lightning will be a potential fire weather starter over these regions. For now my confidence is not too high that these showers may occur. The aforementioned disturbance above will push a front down the eastern plains of Colorado this evening. This front will likely cross the Palmer Divide around midnight tonight. This front will then continue to push south over the southeast plains, but will likely not make it through the entire plains region, with the front likely stalling roughly along a line from Colorado City to Kim bu sunrise. This boundary will bring some humidity relief to most of the plains, but the Raton Mesa region will likely see no humidity recovery tonight. \/Hodanish .LONG TERM...(Sunday through Friday) Issued at 340 AM MDT Sat May 7 2022 Key Messages: 1)Fire Weather concerns continue through next week. 2)The area will remain windy beneath the influence of the upper- level jet. Sunday... Widespread fire weather concerns will only continue through the long-term forecast period. Starting with Sunday, the upper-level trough developing over the western US will put stronger winds from the jet right over Colorado, allowing for some stronger winds to make it down towards the surface. For the afternoon, have the whole area under a Fire Weather Watch, recently adding fire zone 223 due to drying fuels. High temperatures will be a few degrees lower than Saturday, but still above-average, sitting mostly in the high-80s to low-90s over the plains, and in the 70s over the higher terrain. RH will be dismal across the area, at or near the single digits almost everywhere. Winds will be a concern across the area as well, with southwesterlies sustained around 25 knots in the afternoon, and gusts up to around 40. A few of the model solutions had us approaching High Wind criteria in a few places, specifically near southern I-25 where gap flow and downsloping would be most prevalent. Additionally, some marginal conditions for a mountain- wave type setup may be possible. However, at this time those features are not being well-resolved and none of the guidance approaches warning criteria consistently, but the situation will be monitored closely moving forwards. Monday through Wednesday... Monday will be another concerning fire weather day, with poor RH recovery overnight and persistent gusty winds, perhaps a bit more gusty than Sunday. Fire danger will continue to increase with consecutive days, ever moreso when humidity recovers poorly overnight. The upper jet will still remain in our immediate area, although latest model trends have placed the stronger winds just a bit to our north, but even so gusty winds will still be prevalent. Still no major concerns for High Wind highlights as of now, but will have to keep monitoring as model solutions evolve. Additionally, due to soils drying out across the region, blowing dust could also be an issue. The upper-level trough will begin to deepen Tuesday- Wednesday, which will turn winds more southerly and weaken them a bit, very warm temperatures and general dryness will continue the streak of bad Fire Weather days. One point of contention will be the potential setup of a dryline within our eastern plains for Wednesday afternoon. Many of the current deterministic model solutions show some precipitation to our east, which could assist in funneling a bit of moisture back towards our CWA. If we are going to get any storms this week, they will likely be Wednesday afternoon-evening near the Kansas border. Main concerns there would be large hail and strong winds. Thursday Onwards... The upper-low is forecast to eject out of our area starting Thursday, giving us one last day of strong winds from the jet mixing down, and widespread fire weather conditions yet again. Unfortunately for our area, latest model runs place most, if not all, of the moisture associated with the trough passage north of us, and the long-term solutions keep us dry for the foreseeable future. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1110 AM MDT Sat May 7 2022 The main concern at all three terminals will be winds through the next 24 hours. Overall, mid and high clouds will likely linger across the state through much of the overnight, clearing on Sunday morning. At KALS, south to southwest winds will be gusty, to near 40 kts this afternoon, with winds remaining elevated overnight, and increasing late Sunday morning. KCOS and KPUB will see south to southwest winds gusting to near 35 kts this afternoon, decreasing this evening. Winds will increase once again at both terminals by late Sunday morning. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220>237. Red Flag Warning from 11 AM Sunday to midnight MDT Sunday night for COZ220>237. Fire Weather Watch from Monday morning through Monday evening for COZ220>237. && UPDATE...MOZLEY SHORT TERM...HODANISH LONG TERM...GARBEROGLIO AVIATION...MOZLEY
Hazardous weather outlook, May 7, 11:24 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1124 AM MDT Sat May 7 2022 COZ058>089-093>099-081730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1124 AM MDT Sat May 7 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Dangerous fire weather conditions will continue across the entire region through this evening due to low relative humidity values and strong southwesterly winds. Please do not do anything which may cause a spark. Localized strong gusty winds of 60 to 70 mph will be possible over the higher elevations of the southern Sangre De cristo mountains late tonight. Winds of 55 to 65 mph will be possible over the southern San Juan mountains generally south of Wolf Creek Pass. An isolated thunderstorm or snow shower may occur over the central mountains this evening, with the best chance occurring north of Cottonwood Pass. The main concern will be cloud to ground lightning which will have the potential to cause a wildfire start. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread dangerous fire weather conditions are expected each day through the end of the forecast period, with prolonged periods of low relative humidity and gusty winds. The most critical conditions look to occur Sunday into Monday, and appearing once again Wednesday into Thursday. High winds may be possible late Sunday night into Monday morning along the Rampart Range, Wet Mountains and Sangre de Cristo Mountains, down along the lee slopes to near the Interstate 25 corridor. Gusts in excess of 60 mph are possible. An isolated strong to severe storm may be possible Wednesday afternoon over the far Eastern Plains along a dryline. Strong outflow winds and damaging hail would be the primary severe risks with storms out near the Kansas border. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southern Sangre de Cristo mountains late tonight. 88/GARBEROGLIO
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:57 AM MDT | Red Flag Warning | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more | 59 hr |
Nearby
High Wind Watches in Colorado, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.